Alert archive / New York / Lake Effect Snow Advisories in 2006

Lake Effect Snow Advisory 6, NWS Buffalo, NY

February 13, 20065 counties in New York

NWS Buffalo, NY issued this lake effect snow advisory at Feb 13, 2006, 12:49 AM EST for 5 counties in New York. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2006, 12:49 AM EST (05:49 UTC)
Expired
Feb 14, 2006, 10:07 AM EST
In force
33 hr
Issued by
NWS Buffalo, NY

Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 39 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 5.8 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2006-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2006-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow advisory went out at Feb 12, 3:10 PM EST, 9 hours 39 minutes earlier.

Area forecast discussion, Feb 12, 3:10 PM EST, 9 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
310 PM EST SUN FEB 12 2006

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...

THE NUISANCE SNOWS AND FLURRIES KEEP GOING, BUT WINDS BEGIN TO LINE
UP AGAIN OVERNIGHT AND LAKES SNOWS WILL DEVELOP IN THE CONTINUED
COLD. AN UPPER TROUGH WILL ADD SOME ENHANCED LIFT IN THE MIDDLE OF
NIGHT...ENOUGH FOR A GENERAL 30% CHANCE, WHILE THE FAVORED AREAS TO
THE EAST AND SOUTHEAST OF THE LAKES WILL BE CATEGORICAL. OFF LAKE
ERIE THE WINDS SHIFT DURING THE DAY WITH SOME SHEAR AS WELL, SO
AMOUNTS SHOULD REMAIN IN THE ADVISORY RANGE.  OFF LAKE ONTARIO BUT
THE 18Z NAM 925 OMEGA IS IMPRESSIVE WITH LESS SHEAR, STEADIER WINDS,
GOOD QUANTITATIVE PRECIPITATION AT 15Z, SO WE HAVE CHANGED THE LAKE
EFFECT SNOW WATCH TO A WARNING.

OFF LAKE ERIE THE WINDS BACK MORE TO THE SOUTHWEST MONDAY NIGHT
BRINGING A THREAT OF SOME LAKE SNOWS TO THE SOUTH OF BUFFALO, BUT
THE CAP IS DROPPING AND TEMPERATURES ALOFT ARE WARMING, SO HEAVY
ACCUMULATIONS ARE NOT A BIG RISK. OFF LAKE ONTARIO THE WEAKENING AND
SHIFTING TAKE PLACE DURING THE MORNING, AND BY MID AFTERNOON THE
HEAVY SNOWS SHOULD BE OVER.

ANOTHER LOW RUSHES BY OVER ONTARIO PROVINCE WEDNESDAY WITH A WEAK
FRONT BRINGING A CHANCE OF PRECIPITATION.  THICKNESS AND 850 MB
TEMPERATURES SAY IT SHOULD BE SNOW, BUT A SOUTHWEST FLOW OF MILDER
AIR MAY BE ENOUGH FOR A DEEP ENOUGH LOWER LAYER FOR RAIN, SO WE HAVE
CALLED IT SNOW OR RAIN FOR SOUTH OF LAKE ONTARIO.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...

AT THE BEGINNING THIS PERIOD...A DEEPENING UPPER LEVEL TROUGH WILL
BE FOUND OVER THE WESTERN STATES...WITH A BROAD AND MILD
SOUTHWESTERLY FLOW DOMINATING ACROSS THE EASTERN TWO THIRDS OF THE
COUNTRY. THIS WILL RESULT IN UNSEASONABLY MILD CONDITIONS THROUGH AT
LEAST THURSDAY NIGHT...WITH DAYTIME READINGS IN THE 40S COMMONPLACE
ACROSS THE AREA THURSDAY. HAVE THEREFORE AIMED AT/ABOVE AVAILABLE
GUIDANCE TEMPERATURES FOR THIS PERIOD.

THAT SAID THOUGH...THE BREAK FROM OUR CURRENT SPELL OF WINTRY
WEATHER LOOKS LIKE IT WILL BE RELATIVELY SHORT-LIVED. MEDIUM RANGE
MODELS ARE IN GOOD AGREEMENT ON DEVELOPING A LOW OVER THE SOUTHERN
PLAINS STATES THURSDAY...THEN LIFTING IT NORTHEAST ACROSS THE GREAT
LAKES AND INTO QUEBEC PROVINCE FRIDAY. A SHARP COLD FRONT TRAILING
FROM THE LOW WILL USHER IN A RETURN TO MUCH COLDER CONDITIONS DURING
THE DAY FRIDAY...AS A LARGE AREA OF ARCTIC HIGH PRESSURE IS EXPECTED
TO BUILD INTO THE EASTERN TWO THIRDS OF THE COUNTRY BEHIND THE
BOUNDARY.IF THE PAST FEW DAYS OF GFS RUNS ARE ANY INDICATION...THIS
ARCTIC HIGH COULD POTENTIALLY PROVIDE OUR AREA WITH THE COLDEST AIR
WE HAVE SEEN THIS WINTER...WITH THE MODEL CONSISTENTLY ADVERTISING A
LARGE CHUNK OF -25 TO -30C 850 MB TEMPERATURES WORKING ACROSS THE
NORTHEAST NEXT WEEKEND. IF THIS WERE TO VERIFY...IT WOULD RESULT IN
MUCH COLDER CONDITIONS THAN CURRENTLY FORECAST. CONSIDERING THIS IS
STILL OUT AT THE DAY 6/7 TIME FRAME...WILL JUST DROP TEMPERATURES
BACK A GOOD 4-5 DEGREES FOR NOW...LATER SHIFTS WILL NEED TO SCALE
THESE BACK EVEN FURTHER IF CURRENT TRENDS CONTINUE. IN ANY
EVENT...IT CERTAINLY LOOKS PLENTY COLD ENOUGH TO GENERATE MORE LAKE
EFFECT SNOWS SOUTHEAST OF THE LAKES.

&&

.AVIATION...

FOR THE REST OF THE AFTERNOON AND EARLY EVENING...GENERAL VFR
CONDITIONS WILL PREVAIL. THE EXCEPTION WILL BE IN AREAS SOUTHEAST OF
LAKE ONTARIO...WHERE LIGHT LAKE SNOWS WILL RESULT IN MVFR/EMBEDDED
IFR CEILINGS AND VISIBILITY.

AS WINDS BACK TONIGHT AHEAD OF AN APPROACHING SHORTWAVE/SURFACE
TROUGH...THE LAKE ONTARIO SNOWS WILL SHIFT EAST TO THE
ROCHESTER-SYRACUSE CORRIDOR. MEANWHILE...LAKE EFFECT SNOW ACTIVITY
IS ALSO LIKELY TO DEVELOP SOUTHEAST OF LAKE ERIE WITH THE INCREASING
FETCH. IN EITHER AREA OF LAKE SNOWS...MVFR TO IFR CONDITIONS WILL BE
LIKELY. ELSEWHERE...VFR CONDITIONS WILL BE THE GENERAL RULE...WITH
THE AFOREMENTIONED SHORTWAVE POSSIBLY PRODUCING SOME MVFR
CEILINGS/VISIBILITY IN SNOW SHOWERS LATER ON TONIGHT AND FRIDAY
MORNING.

AS WINDS BACK FURTHER TO A WESTERLY/WEST-SOUTHWESTERLY DIRECTION ON
MONDAY...THE LAKE SNOWS WILL CONTINUE THEIR NORTHWARD
MIGRATION...REACHING POSITIONS JUST A LITTLE SOUTH OF BUFFALO AND
WATERTOWN BY MIDDAY. IT IS QUITE POSSIBLE THAT THE WINDS COULD BACK
ENOUGH TO BRING THE BANDS INTO THE BUFFALO AND WATERTOWN AREAS
DURING THE AFTERNOON (OR BEYOND THE END OF THE CURRENT FORECAST
PERIOD)...BUT THIS REMAINS TO BE SEEN.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW WARNING FOR NYZ006>008 FROM 8 AM MONDAY TO
NOON      TUESDAY.
MARINE...NONE.

&&

SHORT TERM...APB
LONG TERM...JJR
AVIATION...JJR
Hazardous weather outlook, Feb 12, 10:45 AM EST, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1045 AM EST SUN FEB 12 2006

NYZ001>003-010-011-013-014-021-131000-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-LIVINGSTON-ONTARIO-
ALLEGANY-
1045 AM EST SUN FEB 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO...
AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ012-019-020-085-131000-
WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
1045 AM EST SUN FEB 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO...
AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW WILL DEVELOP SOUTHEAST OF LAKE ERIE TONIGHT THEN
SHIFT SLOWLY TO THE NORTH OVERNIGHT. GENERAL ACCUMULATIONS OF 2 TO
4 INCHES ARE POSSIBLE BY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LAKE SNOWS WILL CONTINUE MONDAY AND MONDAY NIGHT. ADDITIONAL
ACCUMULATIONS ARE LIKELY. THE SNOW WILL TAPER OFF TUESDAY AS
WARMER AIR MOVES IN FROM THE SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ004>005-131000-
WAYNE-NORTHERN CAYUGA-
1045 AM EST SUN FEB 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW WILL DEVELOP TONIGHT AND ACCUMULATE 1 TO 3 INCHES
BY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LAKE SNOWS WILL CONTINUE MONDAY AND MONDAY NIGHT...BUT THE
STEADIEST SNOW IS EXPECTED TO SHIFT NORTH INTO OSWEGO COUNTY
MONDAY AFTERNOON AND MONDAY NIGHT AS THE WINDS SWITCH TO THE WEST
SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-131000-
JEFFERSON-LEWIS-OSWEGO-
1045 AM EST SUN FEB 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO...
AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LAKE EFFECT SNOW WATCH IS IN EFFECT FROM MONDAY MORNING THROUGH
TUESDAY MORNING. LAKE SNOWS DEVELOPING OFF LAKE ONTARIO WILL SHIFT
NORTH INTO THE AREA MONDAY AND MONDAY NIGHT. OVER A FOOT OF SNOW IS
POSSIBLE ON THE TUG HILL PLATEAU DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-131000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
1045 AM EST SUN FEB 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

Nearby

Lake Effect Snow Advisories in New York, 2006Every lake effect snow advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.